Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 67, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 27, 2002, 5:01 PM CDT for Iron County, Wisconsin. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 27, 2002, 5:01 PM CDT (22:01 UTC)
- Expired
- Jul 27, 2002, 5:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
County Iron County, WI
The radar
The Duluth radar (KDLH), 160 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 5:30 PM CDT | Thunderstorm Wind 60 E | Powell, WI | Numerous trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.0 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 789 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
754 WUUS53 KDLH 272201 SVRDLH WIC051-272245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 500 PM CDT SAT JUL 27 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IRON COUNTY IN NORTHWEST WISCONSIN * UNTIL 545 PM CDT * AT 500 PM DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 5 MILES NORTHEAST OF ASHLAND TO 6 MILES SOUTHEAST OF PARK FALLS...MOVING NORTHEAST AT 45 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... GURNEY AROUND 505 PM SAXON AROUND 510 PM MONTREAL AROUND 510 PM HURLEY AROUND 520 PM MERCER AROUND 520 PM THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF 60 MPH WINDS AND EXTENSIVE TREE AND POWER LINE DAMAGE. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .END DAP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:20 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 27, 2:20 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 220 PM CDT SAT JUL 27 2002 STRONG TO SEVERE STORMS (BOW ECHO) MOVING THROUGH SOUTHERN COUNTIES AT THIS TIME. A STRONG MID-LEVEL JET STREAK COUPLED WITH CAPES OF 1500 J/KG RESPONSIBLE FOR THE STRONG WINDS AND HAIL. SHOULD BE A TREACHEROUS NEXT FEW HOURS UNTIL THIS LINE PASSES THROUGH. EXPECT THE MAIN SEVERE THREAT TO END EARLY EVENING. FOR TONIGHT...LOOK FOR VORT MAX TO EXIT THE REGION DURING THE EARLY EVENING. AIR MASS WILL DRY AND AIRMASS WILL STABILIZE SOMEWHAT AS WEAK SFC COLD FRONT PASSES THROUGH. WILL KEEP LIKELY POPS IN FOR REMNANTS OF SYSTEM FOR THE EVENING WITH PRECIP BECOME CONSIDERABLY MORE SCATTERED OVERNIGHT. ON SUNDAY THE WEST WINDS WILL NOT ADVECT MUCH DRY AIR. SFC DEWPOINTS WILL STILL BE IN THE 60S OVER MUCH OF THE FORECAST AREA WITH AFTERNOON SBCAPES OVER 1000 J/KG. SHEAR IS NOT IMPRESSIVE AND THERE WONT BE THE INTENSE COOLING AT MID-LEVELS AS THERE WAS TODAY. DO EXPECT SCT SHRA/TSRA...MAINLY SOUTH FOR SUNDAY. AS THE WEAK VORT MAX EXITS THE REGION SUNDAY NIGHT...TSRA ACTIVITY WILL END SOON AFTER MIDNIGHT SUNDAY NIGHT. RESULT IN CLEARING SKIES FOR MONDAY. RIDGING ON MONDAY WILL MAKE THE DAY SUNNY AND PLEASANT. CONCERNING TEMPERATURES...WENT CLOSE TO MAV GUIDANCE. .DLH...NONE. KFM
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 1:42 PM CDT | Severe Thunderstorm Warning | DLH | Burnett | 63 min |
| Jul 27, 2:46 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Washburn | 59 min |
| Jul 27, 3:07 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 53 min |
| Jul 27, 3:50 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Sawyer | 55 min |
| Jul 27, 4:29 PM CDT | Severe Thunderstorm Warning | DLH | Ashland | 46 min |
| Jul 27, 4:38 PM CDT | Severe Thunderstorm Warning | DLH | Price | 67 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.